All Testosterone Therapy Drugs Need To Warn About Blood Clots Side Effects Like DVT And PE; Older Depo-Testosterone Product May Be Safer Than New Gels Such As AndroGel And Testim
(Posted by Tom Lamb at DrugInjuryWatch.com)
In the first part of this summer there has been a flurry of drug-safety activity as regards the popular testosterone replacement therapy (TRT) products like Axiron, AndroGel, Testim, and Depo-Testosterone.
We will start with two recent FDA developments:
The U.S. Food and Drug Administration (FDA) is requiring manufacturers to include a general warning in the drug labeling of all approved testosterone products about the risk of blood clots in the veins. Blood clots in the veins, also known as venous thromboembolism (VTE), include deep vein thrombosis (DVT) and pulmonary embolism (PE).... Because there have been postmarket reports of venous blood clots unrelated to polycythemia, FDA is requiring a change to drug labeling of all testosterone products to provide a more general warning regarding venous blood clots and to ensure this risk is described consistently in the labeling of all approved testosterone products.
The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period January - March 2014 in the FAERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk....
- Testosterone products -- Potential for drug abuse, misuse, or dependence -- FDA is continuing to evaluate these issues to determine the need for any regulatory action.
Strictly Confidential, No Obligation.
Now we shift to the medical journals and, in particular, an article published online July 2, 2014 by the Annals of Pharmacotherapy, "Risk of Myocardial Infarction in Older Men Receiving Testosterone Therapy".
For some commentary about this recent medical journal article about the continuing debate over the safety of testosterone injectable or injection products like Depo-Testosterone we start with this piece from Medscape (free registration required), "Latest Testosterone Study Finds No Heart Attack Risk":
In the latest addition to the ongoing debate over the safety of testosterone treatment, researchers report no significant increased heart attack risk in older men treated with an intramuscular form of the therapy.
The study, published online this week in the Annals of Pharmacotherapy, compared 6,355 Medicare beneficiaries treated with testosterone with 19,065 who were not, between January 1997 and December 2005, and showed no increased risk of myocardial infarction (MI) in the treatment group (hazard ratio [HR], 0.84; 95% confidence interval [CI], 0.69 - 1.02)....
Because the treatments were all given before 2005, testosterone was administered in the form of intramuscular injections....
However, as pointed out by this July 4, 2014 Wall Street Journal news report, "Testosterone Use Doesn't Increase Heart Risk, Study Finds -- Findings Run Counter to Earlier Research", this latest medical study article is far from the definitive word on the controversy:
The findings are a boost for proponents of testosterone therapy, but still aren't likely to settle the long-standing debate over testosterone safety any time soon.
Sales of testosterone products have tripled in the last decade, to over $2 billion in 2012, and manufacturers such as Eli Lilly have spent millions advertising the benefits of restoring "low T," including boosting sexual function and muscle tone....
The latest study had several limitations, the authors noted. It looked only at men receiving testosterone injections, not those using pills, patches or gels, and couldn't assess what other medications the men were taking. Those using testosterone therapy could be more likely to take drugs that lowered their heart-attack risks, or to exercise and watch their diets.
We will continue to monitor this still emerging drug safety issue concerning Depo-Testosterone, Testim, AndroGel, Axiron, and other testosterone products -- also called TRT and/or "Low-T" drugs.